New Mexico, 2015High Wind in New Mexico, November 16, 2015
November 16, 2015 · NWS MAF · 2 events in 2 counties and zones
A strong upper low will pass by just north of the region and result in high winds in the Guadalupe Mountains, and the adjacent plains in Eddy County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper low will pass by just north of the region and result in high winds in the Guadalupe Mountains, and the adjacent plains in Eddy County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Nov 16, 10:49 AM MST, 1 hour 11 minutes earlier.
Area forecast discussion, Nov 16, 10:49 AM MST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1149 AM CST MON NOV 16 2015
.DISCUSSION...
See 18z aviation discussion below.
&&
.AVIATION...
Low ceilings may remain over MAF through the rest of the afternoon
and should clear out around 03z. Winds will become gusty out of
the southwest this afternoon. Winds will shift out of the west by
06z at all sites and will remain gusty although gusts will start
to diminish a little. Winds will remain elevated out of the west
through Tuesday morning. Blowing dust is possible as the winds
initially become strong. TSRA is possible at MAF beginning around
03z until just after 06z.
&&
PREV DISCUSSION... /issued 333 AM CST MON NOV 16 2015/
DISCUSSION...
A deepening mid level trof was initialized at 00Z/16 just inland
of the w coast with a closed low forecast to quickly develop this
morning INVOF NW AZ. Jet energy is anything but lacking with a
130kt@3h diving s on the backside of said trof/low. Meanwhile by
00Z/Tue a 130kt@3h will be streaking across W TX/SE NM. The
associated Pacific cold front was in wrn AZ at 06z/16. Across the
CWFA low level mstr is place with widespread dwpnts in the 50s and
areas of FG with a few -SHRA are possible this morning. Concern
for today is wind across the wrn CWFA and tstms across the
central/east this evening. First the former, prior to 21Z winds
will increase across the w in association with momentum transport
and then an impressive tightening of the MSLP gradient with the
passage of said Pacific front starting around 00Z/17 in the w.
Using the 200nm 7h/MSLP gradient method the advisory will be
expanded to include all of Lea Co, Upper Trans Pecos, and parts of
the wrn PB and will be extended until 06Z/17. ATTP we prefer the
stronger winds in the MAV MOS. Farther e it will be windy, even
near advisory levels this morning across the PB where a 45kt low
level jet and tightening MSLP gradient will be found. Highest
elevations of the GDP Mtns are already blowing, but by this
evening gusts as high as 85 mph will be possible in higher
elevations of the GDP Mtns.
As the surface moisture gradient tightens into dryline by late today
the aforementioned 130kt 3h jet streak moves across the area and the
risk of severe storms will increase e of a line from near Seminole
to Odessa to Crane to Dryden, mainly from 00Z-06Z/17. Fast moving
storms will favor severe wind gusts, even though supercells are
expected to be low topped hail will be a concern too. Storms will
exit the CWFA around or shortly after 06Z/17 and increased w winds
will follow with the passage of the cold front. It will still be
windy Tue through around 21Z, advisory level winds will again be
possible. Despite persistence in MOS for Tue high temps to be in
the mid/upper 60s the model surface temps are only in the U50s-60.
Despite the downslope winds we prefer the cooler temps due largely
to the cool column (-2C to -4C@7H). Finally this will end with a
cool morning Wed, possibly with temps nearing a light freeze
across parts of the PB, something we will have to watch for. A
secondary surge of cooler air is progged to move thru Thursday.
There is only a little bit better agreement with the cold front
next weekend with the GFS showing earlier FROPA than ECMWF, but
the Canadian is strong with 85h temps below 0C next Sat evening.
We will have to watch the trends with this front too as it may
result in a freeze?
MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 AM MST Tuesday FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
Mountains of Eddy County.
Wind Advisory from 10 AM this morning to 11 PM MST this evening
FOR THE FOLLOWING ZONES... Central Lea County...Eddy County
Plains...Northern Lea County...Southeast Plains/BLM
Roswell/LNZ...Southern Lea County.
TX...High Wind Warning until 9 AM CST /8 AM MST/ Tuesday FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
Mountains.
Wind Advisory from 11 AM this morning to midnight CST tonight
FOR THE FOLLOWING ZONES... Loving...Marfa Plateau...Reeves
County and Upper Trans Pecos.
High Wind Warning from 11 AM this morning to 6 AM CST Tuesday
FOR THE FOLLOWING ZONES... Van Horn and Highway 54 Corridor.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 AM MST Tuesday FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
Mountains of Eddy County.
Wind Advisory until 11 PM MST this evening FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...Northern
Lea County...Southeast Plains/BLM Roswell/LNZ...Southern
Lea County.
TX...High Wind Warning until 9 AM CST /8 AM MST/ Tuesday FOR THE
FOLLOWING ZONES... Davis/Apache Mountains Area...Guadalupe
Mountains.
Wind Advisory until midnight CST tonight FOR THE FOLLOWING
ZONES... Loving...Marfa Plateau...Reeves County and Upper
Trans Pecos.
High Wind Warning until 6 AM CST Tuesday FOR THE FOLLOWING
ZONES... Van Horn and Highway 54 Corridor.
&&
99Hazardous weather outlook, Nov 16, 11:43 AM MST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1243 PM CST MON NOV 16 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1243 PM CST MON NOV 16 2015 /1143 AM MST MON NOV 16 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HIGH WIND WARNING REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS
AND THE DAVIS MOUNTAINS ABOVE 6000 FEET THROUGH TUESDAY MORNING.
SUSTAINED WINDS IN THE GUADALUPE MOUNTAINS ARE EXPECTED TO BE
BETWEEN 40 AND 55 MPH WITH GUSTS TO 85 MPH POSSIBLE. IN THE DAVIS
MOUNTAINS ABOVE 6000 FEET...30 TO 40 MPH WINDS GUSTING TO 60 MPH
ARE POSSIBLE. A HIGH WIND WARNING WILL ALSO BE IN EFFECT FOR THE
VAN HORN HIGHWAY 54 CORRIDOR FROM THIS AFTERNOON THROUGH EARLY
TUESDAY MORNING. SUSTAINED WINDS ARE EXPECTED TO BE BETWEEN 30
AND 40 MPH WITH GUSTS TO 60 MPH POSSIBLE.
WINDY CONDITIONS ARE ALSO EXPECTED ACROSS THE MARFA PLATEAU...THE
EASTERN SLOPES OF THE DAVIS MOUNTAINS...THE SOUTHEAST NEW MEXICO
PLAINS...AS WELL AS THE UPPER TRANS PECOS. A WIND ADVISORY IS IN
EFFECT FROM THIS AFTERNOON THROUGH LATE THIS EVENING FOR THESE
AREAS. SUSTAINED WINDS ARE EXPECTED TO BE BETWEEN 25 AND 35 MPH
WITH GUSTS TO 50 MPH POSSIBLE.
THERE WILL BE AN INCREASING CHANCE OF THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THIS EVENING GENERALLY EAST OF A LINE FROM HOBBS
TO SANDERSON. SOME OF THESE STORMS MAY BECOME SEVERE THIS
EVENING...PARTICULARLY ACROSS THE EASTERN PERMIAN BASIN AND
WESTERN LOW ROLLING PLAINS. PRIMARY THREATS WITH THESE STORMS
INCLUDE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH WINDS WILL CONTINUE THROUGH TUESDAY MORNING ACROSS THE
GUADALUPE MOUNTAINS...AND ELEVATIONS ABOVE 6000 FEET IN THE DAVIS
MOUNTAINS. THUS...A HIGH WIND WARNING REMAINS IN EFFECT FOR THESE
LOCATIONS THROUGH TUESDAY MORNING. SUSTAINED WINDS IN THE
GUADALUPE MOUNTAINS ARE EXPECTED TO BE BETWEEN 40 AND 55 MPH WITH
GUSTS TO 85 MPH POSSIBLE. ELEVATIONS ABOVE 6000 FEET IN THE DAVIS
MOUNTAINS WILL EXPERIENCE SUSTAINED WINDS OF 30 TO 40 MPH GUSTING
TO AROUND 60 MPH.
WINDS WILL BE GUSTY TUESDAY IN THE PLAINS ALONG AND WEST OF A
LINE FROM TATUM TO LAMESA TO MIDLAND TO DRYDEN. WINDS OF 25 TO 35
MPH WITH GUSTS TO 50 MPH ARE EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- November 16, 12:00 PM MST to 10:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
High Wind, Eddy County Plains
- When
- November 16, 4:42 PM MST to 8:53 PM MST
- Where
- Eddy County Plains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, November 16, 2015EF3 · 43 events
- Tornadoes and Hail in Kansas, November 16, 2015EF3 · 28 events
- Tornadoes and Hail in Oklahoma, November 16 to 17, 2015$27,000 · EF2 · 24 events
- Tornadoes and Hail in Kansas, November 16, 2015$118,000 · EF1 · 25 events
- Tornado and Hail in Texas, November 16, 2015$5,000 · EF2 · 3 events
- Tornado and Hail in Nebraska, November 16 to 18, 2015$50,000 · EF1 · 9 events
- Hail and Damaging Winds in Texas, November 16, 2015$150,000 · 2 in hail · 5 events
- Tornadoes and Hail in Oklahoma, November 16, 2015EF1 · 9 events
- Blizzard and Heavy Snow in New Mexico, November 16 to 17, 201556 kt wind · 15 events
- High Wind in New Mexico, November 16, 20151 injured · $2,000 · 84 kt wind · 5 events
- High Wind and High Surf in California, November 16, 2015$15,000 · 52 kt wind · 3 events
- Blizzard and Winter Storm in Colorado, November 16 to 17, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603179, 603190.